F*** Effexor

I’ve been reading about Effexor withdrawal today. I am not alone… The “Brain Zaps” are the worst. I saw it described as “having a piece of sheet-metal in my head that is constantly being hit.”

Here is a description from Wikipedia:
Venlafaxine

Sudden discontinuation of venlafaxine (brand name Effexor) has a high risk of causing potentially severe withdrawal symptoms. Even missing a single dose can cause symptoms of withdrawal. The high risk of withdrawal symptoms reflects venlafaxine’s short half-life as well as its effect as a dual uptake inhibitor. Discontinuations have a tendency to be significantly stronger than the withdrawal effects of other antidepressants including the tricyclic antidepressants, but are similar in nature to those of SSRIs with a short half-life such as paroxetine.

Symptoms of discontinuation are similar to other antidepressants including irritability, restlessness, headache, nausea, fatigue, excessive sweating, dysphoria, tremor, vertigo, irregularities in blood pressure, dizziness, visual and auditory hallucinations, feelings of abdominal distension, and paresthesia. Other non-specific mental symptoms may include impaired concentration, bizarre dreams, delirium, cataplexy, agitation, hostility, and worsening of depressive symptoms. Online help groups consistently mention withdrawal from venlafaxine as triggering dreams of a particularly distressing and hellish quality.

Electric shock sensations have also been reported with many patients describing the symptoms as “brain zaps”. It has been suggested the sensations may represent an alteration of neuronal activity in the central nervous system.

Studies by Wyeth-Ayerst, the maker of venlafaxine, and others have reported severe withdrawal cases, including withdrawal as the presentation of a stroke, as well as neonatal withdrawal (neonatal withdrawal has also been reported with paroxetine, fluoxetine, sertraline, and citalopram). In some venlafaxine withdrawal cases, successful discontinuation was eventually achieved by the addition of fluoxetine, which was later discontinued itself without difficulty. Additionally, use of tramadol has been proven effective as anti-depressant withdrawal aid especially with venlafaxine.

Check out this forum… story after story of living hell!

I don’t feel alone.

~Drew

Advertisements

About ~Drew

I am a survivor of childhood torture. Each day, I put one foot in front of the other, moving forward. To do any less would spell my own destruction. My music/poetry/prose deal with the devastating effect of this kind of abuse on a human being: me. My experiences/thoughts/ideas/misconceptions are exposed here for all to see. Here. I am lain bare, naked, hidden only be the cloak of anonymity.
This entry was posted in anti-depressant, depression and tagged , , , , . Bookmark the permalink.

11 Responses to F*** Effexor

  1. You’re doing it 🙂 I know that is such a wacky feeling it does feel like your brain is zapping. I remember a jolt feeling, too. OMG, this stuff should be off the market. You should be proud of yourself, Drew! This is awful hard work getting off this stuff.

    • ~Drew says:

      It has consumed my life since March…I want it over. I am getting impatient. How long did the “brain zap” last for you? Thanks for the encouragement!

      • It lasted about 4 weeks or less. I got impatient, too. I have never talked with anyone else that went through this, but know first hand how it feels. It could last a shorter time for you. I can’t remember my dose but it was twice a day and a high dose. The time will start going faster 🙂

  2. it’s brutal at that kind of thing to the epilepsy i already have!! it was horrible, even on it, it caused seizures! i am still not fully recovered months later!

  3. ~Drew says:

    My favorite lines from the WIKI article are “Electric shock sensations have also been reported with many patients describing the symptoms as ‘brain zaps’. It has been suggested the sensations may represent an alteration of neuronal activity in the central nervous system.” Alteration of NEURONAL ACTIVITY!!!!!! AHHHGGGGGGGGG!

  4. Pingback: One Step Beyond | U Keep Walking Forward

  5. KKS1795 says:

    Hi –

    I have been tapering for the last 3 weeks and have been off for 4 days with very minor, in comparison to many stories, side effects.

    This is what I did. I am not saying this will work for you, but this is my story.

    I opened one of my capsules (generic) and there were 37 – 40 pellets in each one. So the first cut, I just took out 5 pellets. I did that for 3 days. Everything was fine (just a little tired). Then after that I decided to take more pellets out. I cut the full dose in half (19 pellets). I did this for 4 days. The first day was fine, the second day I felt emotional and some anxiety, but then my evening went fine. The third day I felt better, but had a headache. The 4th day was much better. My next step, I cut dosage down to 9 pellets for 4 more days. For these four days I have had some slight dizziness, and some tiredness, but have been able to function fine. This is when I decided to slow down the process a little bit, just because I had alot of things going on in my life. Teaching VBS, Play practices, etc. So my next step down was 8 pellets for 2 days, 7 pellets for one day then 6 pellets for 3 days, then 5 pellets for 5 days. All of these days were pretty manageable. I was able to teach Vacation Bible School, and get my daughter to all of her activities, as well as get all of my home stuff done as well. I have felt a little outside of myself, a little bit of a headache, and my head just feels a little bit full, like when you have a cold. After those 5 days, I decided to make the BIG JUMP to zero effexor. I have currently been officially off effexor for 4 days. So far so good. Same as all of my other drops. Symptoms have been the same as above.

    I have been using the following supplements, etc.

    I take advil every 6 or so hours for the headaches. I base that on how bad the headache is. If it is dull, I hold off.
    I take benedryl every 4 or so hours for the dizzy and head zaps. Once again I base how often on how I feel.
    I take 1-2 omega-3 supplements at each meal. This is suppose to help brain function.

    I am taking a very good multi-vitamin supplement (RELIV Classic, Fibrestore, Provantage), rather expensive, but for me, I feel like it is worth it). I take this 3 times a day.

    I also found some amazing little homeopathic drops. They are made by BACH and the one I use all the time is the Rescue Remedy. It has really helped me with the anxiety that I feel. Whenever I feel anxious, I just take a few drops and the anxiety level drops considerablly.

    These are the things that I have been using since day 1.

    Once I dropped to ZERO, I added another RELIV product, Reversage.
    This contains several herbs (acetyl L-Carnitine, Alpha liponic Acid, etc.) that are good for brain function.

    Also I am taking salt baths. Almost every night. One, it is relaxing, and two it is suppose to draw out toxins. I have been keeping my mind really busy which seems to be helping. I seems like when I let myself sit and do nothing, is when my mind starts racing and then I start having anxiety. That is when I use my Bach drops.

    Sorry for the long post, but when I started this journey, I was looking for some success stories, and really didn’t find much. I am hoping this helps not only you, but many, many people. It hasn’t been an easy journey for me either. Lots of talking myself down, talking to friends and family about what is going on, which really helps to. Prayer (asking for help), Prayer(thaning GOD for his help),and more Prayer (for others going through this). With GODS help, we are getting through this pretty well.

    I WILL CONTINUE with this journey, and I WILL conquer this Dragon called Effexor.

    Quotes by my daughter who is 7 : When the Sun Rises: God Heals
    Don’t follow your dreams: Chase Them !!

    I am really trying to follow her very sound advice. Have a great journey !! I am looking forward to an effexor free life.

    Reply

    • ~Drew says:

      Thanks for the story! I am coming up on 3 weeks off the Ef, as I am now calling it. Rocking and rolling and FEELING! Zaps are still here. I’ve kind of gotten used to them. I assume one day, they will just be gone.

      I wish you all the best on your journey!

      ~Drew

  6. Pingback: The Nature of My Brain (Why I Suck At Making and Keeping Personal Goals), an Opera in Eb | U Keep Walking Forward

What say you?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s